Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Erratic heart beat, on beta blockers, chest pain, no heart attack, possible acid peptic disease - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Digestion and Bowels
Answered by

General & Family Physician
Practicing since : 2009
Answered : 593 Questions
Doctor :   Hi,
Doctor :   Hello , How can i help you ?
User :   Hi there I have on occasions had what I initially thought was heart attck or angina type symtoms; tight chest, pain in jaw, cold sweats, pain in chest. On 2 occasions I went to ER to get checked out (I also have an erratic heatbeat which is controlled with betablockers) after quite a long wait, during which time the symptoms had gone, it was confirmed that I hadn't had a heart attack. One one occasion when it was happening I took a drink of cold water which felt like it got stuck in my chest, then suddenly I could feel it drop to my stomach and all the symtoms I had immediately went away. I reported this to my GP and he put me on 40mg of Nexium daily. This stopped the problem happening and also for the most part fixed the bad acid reflux issues that I had been having for many years. I have been on the Nexium for about a year now. However in the last couple of days I have again been having bouts of the same chest pain, jaw pain, sweats etc. Any ideas what could be causing this? I'm guessing it's an esophageal problem but my GP doesn't seem to want to investigate further. Many thanks,
Doctor :   Let me read your query for few minutes to be able to have a good discussion here.
User :   OK, thanks
Doctor :   Ok, based on your past history ( a year back ) i could agree it was a acid peptic illness
Doctor :   and now i do consider the same being the cause of the recurrence of the symptoms
Doctor :   Only that the Nexium is not working which may be due to habituation to the medication where the response after long time decreases
Doctor :   you may be needing a newer and better drug from the same class like LANSAPRAZOLE
Doctor :   And also i would suggest you to go for an upper GI endoscopy to determine the intensity of the problem
User :   That would make sense to me, though my GP seems hesitant to send me for any additional tests
Doctor :   I do not see any reason to not get the test done
User :   OK, I'll have another word with him and be more insistant!
Doctor :   the endoscopy can give very detailed insights in terms of real pictures of the inner side of stomach and esophagus
User :   It would be good to know exactly what is going on
Doctor :   Better the understanding of the problem better will be the treatment
User :   Yes. I was initially fairly worried having had severe adid reflux for many years that there could be permanemt damage?
Doctor :   Could be a chance, a year is enough time for a acid reflex to cause changes in the lining of the esophagus
User :   How plesant is an upper GI endoscopy?
Doctor :   Acid reflux is one which has to be rechecked every time , say for every 6 months atleast
Doctor :   Upper GI endoscopy now a days is being done with very narrow optical fiber cameras. It would be a procedure of minutes
User :   Good, I had a barium enema for diverticulitis and didn't like that much!
Doctor :   This is totally a different test
User :   Actually, I've had a lot of issues of this sort since getting a bad case of food poisoning in Mexico, took a number of weeks to clear up. Could this possibly be related?
Doctor :   yes, such food poisoning and GI related problems can aggravate or cause a recurrence too
User :   Interesting. Well I'll go and speak to my GP again and see if we can arrange for the proceedure you suggested. Many thanks for your time!
Doctor :   you are welcome
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor